It is not advisable to take the red yeast rice supplement alongside other cholesterol lowering medications such as Lipitor. The main reason behind this is the fact that red yeast rice is known to enhance the side effects of statin medications (Lipitor). One major side effect that can occur with red yeast rice and Lipitor is the increased chance for liver damage.
There are other side effects of Lipitor that can be increased by red yeast rice, these are listed below:
Minor Side Effects
- Upset stomach Gas
- Stomach pain
- Muscle and joint pain
Serious Side Effects
There are certain serious side effects that can occur when taking Lipitor. This is increased when combined with red yeast rice. The side effects will only happen in a small amount of individuals, however the combination with the supplement can be very serious.
The two major serious side effects that could occur are listed below:
- Liver problems. Taking Lipitor can cause liver problems. The risk can be increased when combined with red yeast rice.
- Muscle problems. Lipitor has the ability to cause kidney problems, which can lead to kidney failure. If taken with red yeast rice, there is a higher chance of more muscle problems in the body.